Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 44, NWS Mobile, AL

March 20, 2020Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 20, 2020, 6:27 PM CDT for Wayne County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2020, 6:27 PM CDT (23:27 UTC)
Expired
Mar 20, 2020, 7:00 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Wayne County, MS

The radar

The Mobile radar (KMOB), 121 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS54 KMOB 202327
SVRMOB
MSC153-210000-
/O.NEW.KMOB.SV.W.0044.200320T2327Z-200321T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
627 PM CDT Fri Mar 20 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Wayne County in southeastern Mississippi...

* Until 700 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Mill Creek, or 14 miles west of Waynesboro, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro and Clara. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3172 8894 3189 8847 3158 8846 3145 8894
TIME...MOT...LOC 2326Z 249DEG 33KT 3161 8888 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CGAL
2 follow-up statements
266 
WWUS54 KMOB 202345
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
645 PM CDT Fri Mar 20 2020

MSC153-210000-
/O.CON.KMOB.SV.W.0044.000000T0000Z-200321T0000Z/
Wayne MS-
645 PM CDT Fri Mar 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL WAYNE COUNTY...

At 643 PM CDT, a severe thunderstorm was located near Waynesboro,
moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waynesboro and Clara. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Occasional cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3165 8886 3189 8847 3158 8846 3149 8879
TIME...MOT...LOC 2343Z 249DEG 33KT 3167 8870 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CGAL
965 
WWUS54 KMOB 202359
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
659 PM CDT Fri Mar 20 2020

MSC153-210008-
/O.EXP.KMOB.SV.W.0044.000000T0000Z-200321T0000Z/
Wayne MS-
659 PM CDT Fri Mar 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE COUNTY WILL
EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire.  Wind 
gusts 40 to 50 mph and penny sized hail is still possible with this 
thunderstorm.

LAT...LON 3165 8886 3189 8847 3158 8846 3149 8879
TIME...MOT...LOC 2358Z 249DEG 33KT 3172 8856 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:57 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 20, 3:57 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
357 PM CDT Fri Mar 20 2020

.NEAR TERM UPDATE /Now Through Saturday/...An upper level ridge will
weaken and move south as a weak cold front moves into the area this
afternoon. Ahead of the front scattered to numerous showers and a
few thunderstorms can be expected especially across northwest
portions of the area. An isolated strong or severe storm is possible
in extreme northwest portions of the area where SPC has outlooked a
marginal risk. However, the threat is very low and barely enough to
mention. The front sinks to the coast late tonight into Saturday and
washes out as upper ridging rebuilds slightly. This will leave low
end scattered showers and thunderstorms across mainly the southern
half of the area on Saturday afternoon while some cooler and drier
air moves into the northwest portions of the area. Lows tonight will
range from the low 60s across the northwest to mid and upper 60s
along the coast. highs on Saturday will be in the low 70s across the
northwest to low 80s in the southeast part of the area. /13

&&

.SHORT TERM /Saturday night Through Monday night/...Scattered
clouds capable of light to moderate falling hydrometeors will
continue through the weekend and into the beginning of next week.
The weak front that will move into the area during the near term
period and stall across our area late Saturday night as the upper
flow becomes more zonal through the weekend. A few shortwaves will
pass through the northern stream on Sunday and Monday leading to
scattered showers and storms across our area. While the surface
boundary will be weak and begin to wash out, there should be still
enough of an influence to lead to the best storm coverage
centered around the boundary. A few rumbles of thunder will be
possible each day, but nothing strong.

Temperatures will continue to run a few degrees above average with
mid to upper 70s across the area on Sunday and upper 70s to low
80s on Monday. Low temperatures will remain mild as well with
steady southerly flow developing late Sunday afternoon. Lows will
remain in the 60s with maybe a few 50s north of highway 84 on
Saturday night. BB/03

&&

.EXTENDED TERM /Tuesday Through Friday/...The extended period
looks to dry out again but before we can dry out one more quick
shortwave is expected to bring some showers and storms on Tuesday
through Wednesday. A strong shortwave trough will quickly eject
out of the Central Plains and into the Great Lakes region on
Tuesday. This will lead to scattered showers and storms to develop
across the area. Further west on Wednesday an deep upper trough
will begin to dig over the western US. This will lead to the upper
ridge centered over the Bay of Campeche to build into the central
Gulf late Wednesday and Thursday. As the ridge builds the upper
flow will be pushed further north and rain chances will drop to
near zero.

With continued southerly flow, temperatures will slowly warm
throughout the week into the mid 80s by Wednesday. As the upper
ridge begins to build and some subsidence moves over the area,
expect temperatures to climb a little quicker and our first run at
90 could be possible late next week before the ridge moves east
and flattens out with the ejecting trough over the western US.
BB/03

&&

.MARINE...A surface ridge stretching west from the Atlantic over
the northern Gulf coast will bring a mostly light to at times
moderate southerly flow to area waters through tonight. A weak front
will move south toward the tonight into Saturday, stalling along the
Gulf coast. This will maintain the onshore flow through the late
weekend and into early next week, increasing by the middle part of
next week. Seas will remain 2 to 4 feet through much of the period.
/13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 20, 11:42 AM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
1142 AM CDT Fri Mar 20 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-211645-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1142 AM CDT Fri Mar 20 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...This Afternoon and Tonight

HIGH risk of rip of rip currents continues through late tonight
for coastal Alabama and northwest Florida beaches.

An isolated strong to severe storm is possible across parts of
southeast Mississippi and southwest Alabama this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

MODERATE risk of rip currents on Saturday and Saturday night for
coastal Alabama and northwest Florida beaches.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Thursday.

GMZ630>636-650-655-670-675-211645-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1142 AM CDT Fri Mar 20 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Mar 20, 6:07 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
607 PM CDT Fri Mar 20 2020

MSZ067-202345-
Wayne MS-
607 PM CDT Fri Mar 20 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WESTERN
WAYNE COUNTY UNTIL 645 PM CDT...

At 606 PM CDT, a strong thunderstorm was located 5 miles north of
Ovett, or 9 miles east of Ellisville, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3173 8894 3184 8873 3155 8859 3147 8894
TIME...MOT...LOC 2306Z 251DEG 30KT 3156 8904

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:07 PM CDTSpecial Weather StatementMOBWayne38 min
Mar 20, 6:59 PM CDTSpecial Weather StatementMOBWayne46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.